Wisconsin, 2008Tornadoes and Hail in Wisconsin, July 29, 2008
July 29, 2008 · NWS GRB · 14 events in 6 counties and zones
Thunderstorms developed in unstable air ahead of a cold front that pushed east across Wisconsin. The storms produced large hail, wind damage and three weak tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in unstable air ahead of a cold front that pushed east across Wisconsin. The storms produced large hail, wind damage and three weak tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 29, 1:03 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 29, 1:03 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
203 PM CDT TUE JUL 29 2008
.SYNOPSIS...UPR RIDGE WHICH HAD BEEN ANCHORED OVER THE SWRN STATES
WL BUILD NEWD INTO THE PLAINS THE NEXT SEVERAL DAYS. THIS WL LEAD TO
RISING HEIGHTS ACRS THE FCST AREA...AND A STRENGTHENING OF THE WLY
FLOW N OF THE RIDGE. SOME FLATTENING OF THE FLOW IS THEN LIKELY
DURING THE LATTER PART OF THE FCST PERIOD.
PATTERN WL BE TYPICAL OF MID-LATE SUMMER. EXPECT ABV NORMAL TEMPS...
WITH SOME 90 DEG MAXES POSSIBLE. PCPN CHCS WL BE TIED TO THE MVMT OF
CONVECTIVE SYSTEMS ARND THE PERIPHERY OF THE RIDGE. IT/S OBVIOUSLY
IMPOSSIBLE TO PIN DOWN THE TRACK OF THOSE VERY FAR IN ADVANCE. BEST
GUESS IS THAT AMNTS FOR THE NEXT WK WL END UP CLOSE TO NORMAL AT
MOST LOCATIONS.
&&
.SHORT TERM...TNGT/WED. MAIN CONCERN IS SVR RISK THE REST OF THIS
AFTN AND EVENING. CONSIDERABLE CLOUDINESS HAS HELD BACK TEMPS...AND
DESTABILIZATION TO SOME EXTENT. STG MOISTURE ADVECTION IN THE WAKE
OF OLD FRONTAL BOUNDARY RETREATING NWD ACRS THE AREA HAS STILL
ALLOWED AXIS OF MLCAPES OF 1.5-2K J/KG TO DEVELOP JUST W OF THE FCST
AREA. THE INSTABILITY AXIS SHOULD SHIFT EWD DURING THE REST OF THE
AFTN AND EVENING. GIVEN THE SHEAR...THAT SHOULD BE MORE THAN SUFFICIENT
TO SUPPORT SOME SVR STORMS. WHAT MAY END UP BEING A LIMITING
FACTOR IS THE GRADUAL SHIFT TO A MORE WLY WIND THAT IS OCCURRING
TO THE WEST. THAT WL LIMIT LOW-LEVEL CONVERGENCE. WL MAKE ISSUANCE
TIME DECISION ON WHETHER OR NOT TO HAVE EXPLICIT SVR IN THE
ZONES/GRIDS.
PCPN SHOULD BE PRETTY MUCH OVER ARND MIDNIGHT...SO KEPT 06Z-12Z
PERIOD DRY. NOT MUCH IN THE WAY OF CLDS BEHIND THE FRONT...SO WAS
VERY AGGRESSIVE IN CLEARING. COULD BE SOME FOG AS WINDS DECOUPLE
AND SKIES CLR. WOULD BE MORE CONCERNED IF I WERE CONFIDENT WE
WOULD GET WIDEPSREAD SIG RAINS THIS EVENING. LEFT OUT OF THE FCST
FOR NOW.
LOOKS LIKE A MOSTLY SUNNY AND VERY WARM DAY ON WED. DWPTS WL DROP
OFF SOME...PROBABLY INTO THE UPR 50S OR LOWER 60S. STRONGLY
PREFER WARMER MAV NUMBERS AS THE AREA ALWAYS WARMS WELL UNDER WLY
FLOW. WOULD NOT BE SURPRISED TO SEE THE FIRST 90/S OF THE SEASON
TOMORROW...BUT HELD MAX TEMPS JUST BLO THAT FOR NOW. DEEP MIXING
INTO WNWLY 850 MB FLOW SHOULD KEEP LAKE BREEZE OFFSHORE...EXCEPT
POSSIBLY OVER THE NRN TIP OF THE DOOR PENINSULA.
.LONG TERM...THU THROUGH NEXT TUE...
WEAK HIGH PRESSURE CENTERED OVER HUDSON BAY WILL NOSE INTO NORTHEAST
WISCONSIN WED NIGHT AND SHIFT EAST ON THU. MODELS STILL DIFFER ON
LOCATION AND TIMING OF RETURN FLOW AND SMALL PERTUBATIONS ALONG
SFC BOUNDARY THAT SETTLES JUST SOUTH OF AREA EARLY IN PD. THIS
BOUNDARY THEN HEADS BACK N FOR THE WEEKEND.
FOR FRI INTO THE WEEKEND...29/12Z GFS MOS GUIDANCE CONTINUES
TREND OF 90+ MAX TEMPS FOR PARTS OF FCST AREA. HAVE NUDGED UP
TEMPERATURES A FEW DEGREES. WOULD BE FIRST 90 DEG TEMPS FOR
SEVERAL LOCATIONS...UNLESS WE REACH 90 TOMORROW. CAVEAT IS WEAK
BOUNDARY LURKING ACROSS THE AREA DURING PD...WITH THE POTENTIAL
FOR CONVECTION THAT COULD KEEP TEMPS DOWN A FEW DEGREES FROM
LATEST FCST.
&&
.AVIATION...ADDED TEMPO GROUPS FOR TSRA TO ALL TAFS FOR THE
AFTN/EVENING. RISK OF GETTING SOME TSRA IN THE FCST AREA IS FAIRLY
HIGH...BUT COVERAGE COULD BE LIMITED SO THEY MAY NOT AFFECT THE TAF
SITES. ALSO INCLUDED SOME MVFR FG FOR LATE TNGT. LOW VSBYS
POSSIBLE...MAYBE AS LOW AS LIFR...IN ANY AREAS THAT GET SIG
RAINFALL.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SKOWRONSKI/JKL
Hazardous weather outlook, Jul 29, 10:55 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1155 AM CDT TUE JUL 29 2008
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1155 AM CDT TUE JUL 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THE PRIMARY RISK IS OF STRONG WINDS AND LARGE
HAIL. HEAVY RAIN IS ALSO POSSIBLE. THE GREATEST RISK OVER NORTH-
CENTRAL WISCONSIN WILL OCCUR BETWEEN 200 PM AND 600 PM. THE
GREATEST RISK OVER CENTRAL THROUGH NORTHEAST WISCONSIN WILL OCCUR
BETWEEN 400 PM AND 900 PM. OVER EAST-CENTRAL WISCONSIN...THE
GREATEST RISK WILL OCCUR BETWEEN 500 PM AND 1000 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COUPLE MORE ROUNDS OF THUNDERSTORMS ARE POSSIBLE LATE FRIDAY
THROUGH THE UPCOMING WEEKEND. BE SURE TO MONITOR LATER FORECASTS
WHICH WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK THAT MAY BE
POSED BY THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY THIS AFTERNOON AND
THIS EVENING.
LMZ521-522-541>543-301100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1155 AM CDT TUE JUL 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. STRONG
GUSTY WINDS ARE LIKELY WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COUPLE MORE ROUNDS OF THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH
THE UPCOMING WEEKEND. BE SURE TO MONITOR LATER FORECASTS WHICH
WILL BE BETTER ABLE TO ESTIMATE THE SEVERE RISK THAT MAY BE POSED
BY THESE STORMS.
JS
In the hours before
Special weather statement, Jul 29, 2:51 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
351 PM CDT TUE JUL 29 2008
WIZ005-010>013-018>021-030-031-035>037-073-074-292125-
FLORENCE-FOREST-LANGLADE-LINCOLN-MARATHON-MENOMINEE-NORTHERN
MARINETTE COUNTY-NORTHERN OCONTO
COUNTY-ONEIDA-PORTAGE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN
OCONTO COUNTY-VILAS-WAUPACA-WOOD-
351 PM CDT TUE JUL 29 2008
...THUNDERSTORMS MOVING ACROSS NORTH CENTRAL WISCONSIN...
AT 350 PM...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS
EXTENDING FROM FOREST AND FLORENCE COUNTIES SOUTHWEST TO MARATHON
COUNTY. THE STORMS WERE MOVING EAST AT NEAR 30 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS...AND HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS.
IF A THUNDERSTORM APPROACHES YOUR AREA...OR A WARNING IS ISSUED...
SEEK SHELTER IN A STURDY STRUCTURE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FOR MUCH
OF CENTRAL AND NORTHEAST WISCONSIN.
JKL
Event by event
7 hail, 3 thunderstorm wind, 3 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Oneida
- When
- July 29, 3:17 PM CST
- Where
- Oneida County, 2.13 mi NNW of Enterprise
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.530, -89.260
Thunderstorm winds downed several trees near Enterprise.
Tornado, Marathon
- When
- July 29, 3:27 PM CST
- Where
- Marathon County, 3.59 mi NW of Granite Hgts
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 15 yd
- Reported by
- Law Enforcement
- Coordinates
- 45.100, -89.690
A tornado, witnessed by law enforcement, briefly touched down north of Brokaw, near the Lincoln County border. No damage was reported.
Hail, Wood
- When
- July 29, 3:44 PM CST
- Where
- Wood County, 0.85 mi SE of Marshfield
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.660, -90.160
Hail, Wood
- When
- July 29, 3:44 PM CST to 3:45 PM CST
- Where
- Wood County, 0.85 mi SE of Marshfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.660, -90.160
Hail, Wood
- When
- July 29, 3:45 PM CST
- Where
- Wood County, 0.85 mi SE of Marshfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.660, -90.160
Tornado, Marathon
- When
- July 29, 3:59 PM CST to 4:00 PM CST
- Where
- Marathon County, 6.29 mi NNW of Kalinke to 6.34 mi NNW of Kalinke
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 45.119, -89.427
A tornado briefly touched down just south of County Line Road near County Road Q. Several trees in an open field were knocked over (DI 28, DOD 2 & 3).
Funnel Cloud, Lincoln
- When
- July 29, 4:01 PM CST
- Where
- Lincoln County, 0.85 mi SE of Merrill
- Reported by
- Amateur Radio
- Coordinates
- 45.170, -89.670
A funnel cloud was spotted near Merrill.
Thunderstorm Wind, Forest
- When
- July 29, 4:04 PM CST
- Where
- Forest County, 0.69 mi S of Crandon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.560, -88.900
A thunderstorm that produced high winds also dropped torrential rain and pea size hail.
Hail, Forest
- When
- July 29, 4:28 PM CST
- Where
- Forest County, 0.48 mi E of Wabeno
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.430, -88.660
Hail, Forest
- When
- July 29, 4:34 PM CST
- Where
- Forest County, 0.48 mi E of Wabeno
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.430, -88.660
Hail, Forest
- When
- July 29, 4:42 PM CST
- Where
- Forest County, 0.48 mi E of Wabeno
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.430, -88.660
Tornado, Wood
- When
- July 29, 5:44 PM CST to 5:49 PM CST
- Where
- Wood County, 4.21 mi SE of Nasonville to 4.66 mi W of Bethel
- Rating
- EF0
- Path length
- 1.57 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 44.550, -90.201
A tornado touched down north of Pittsville, tearing leaves and twigs from the tops of trees (DI 28, DOD 1). The tornado was seen by a county sheriff.
Thunderstorm Wind, Brown
- When
- July 29, 8:00 PM CST
- Where
- Brown County, 3.26 mi WNW of (Grb)straubel Fld Gr
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.500, -88.190
Thunderstorm winds downed several trees along County Roads U and J, south of State Highway 29.
Hail, Brown
- When
- July 29, 8:11 PM CST
- Where
- Brown County, 1.74 mi NE of (Grb)straubel Fld Gr
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.500, -88.109
Penny size hail was observed at the National Weather Service Office in Green Bay.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Missouri, July 29 to 31, 2008$10 million · 2 events
- Coastal Flood and High Surf in Alaska, July 29 to 31, 2008$7.8 million · 2 events
- Damaging Winds in Minnesota, July 29, 2008$2.6 million · 70 kt wind · 9 events
- Flash Flood and Hail in Mississippi, July 29, 2008$707,000 · 1 in hail · 12 events
- Damaging Wind and Lightning Strike in South Carolina, July 29, 20088 injured · $10,000 · 65 kt wind · 2 events
- Flash Flood and Damaging Winds in Illinois, July 29, 2008$109,000 · 52 kt wind · 10 events
- Lightning Strike in Georgia, July 29, 2008$100,000 · 1 event
- Hail and Damaging Winds in Alabama, July 29, 2008$26,000 · 70 kt wind · 10 events
- Damaging Winds and Lightning Strike in Tennessee, July 29 to 30, 2008$23,000 · 50 kt wind · 6 events
- Damaging Winds in Missouri, July 29, 2008$20,000 · 56 kt wind · 2 events
- Flash Flooding and Hail in Missouri, July 29 to 30, 20081.5 in hail · 15 events
- Hail and Damaging Winds in Iowa, July 29, 2008$15,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129143, 129130, 129099, 129101, 129102, 129160, 129440, 129441, 129103, 129105, 129108, 129139, 129150, 129116.